Wisconsin, 2006

Lightning Strike in Wisconsin, June 25, 2006

June 25, 2006 · NWS ARX · 1 event in 1 county or zone

A lightning strike caused smoke and fire damage to a residence in the city of La Crosse. The occupants were able to get out safely and no injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A lightning strike caused smoke and fire damage to a residence in the city of La Crosse. The occupants were able to get out safely and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 2:02 AM CST, 10 hours 58 minutes earlier.

Area forecast discussion, Jun 25, 2:02 AM CST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
302 AM CDT SUN JUN 25 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

FORECAST CONCERNS FOR THIS PACKAGE INCLUDE PRECIPITATION CHANCES
THROUGH EARLY MONDAY MORNING...THEN AGAIN TUESDAY.

07Z WATER VAPOR IMAGERY SHOWING WELL DEFINED SHORTWAVE OVER
SOUTHEASTERN SOUTH DAKOTA. SURFACE ANALYSIS SHOWS A VERY WEAK AREA
OF LOW PRESSURE OVER THE FORECAST AREA. RADARS SHOWING SHOWERS AND
THUNDERSTORMS TO THE NORTH AND EAST OF THIS LOW...STRETCHING FROM
SOUTHERN WISCONSIN...INTO CENTRAL MINNESOTA.

00Z 25JUN06 MODELS ARE SIMILAR IN THEIR HANDLING OF THE LEAD
SHORTWAVE NOW IN SOUTH DAKOTA AS IT DEEPENS AND MOVES TOWARD THE
CENTRAL MISSISSIPPI RIVER VALLEY REGION. STILL SOME MODEL
DIFFERENCES WITH THE NEXT WAVE TO DROP SOUTHWARD FROM CANADA ON
TUESDAY...AS THE GFS IS MUCH FURTHER SOUTH WITH THE CLOSED UPPER
LOW VERSUS THE NAM. PER NATIONAL MODEL DISCUSSION...ENSEMBLE MEANS
FAVOR THE SOUTHERN POSITION OF THE GFS.

IN THE SHORT TERM...SHORTWAVE WILL CONTINUE TO MOVE INTO THE CENTRAL
MISSISSIPPI RIVER VALLEY REGION TODAY....WITH LARGE UPPER TROUGH
ACROSS THE WESTERN GREAT LAKES REGION. ENVIRONMENT REMAINS FAVORABLE
FOR CONVECTION ONCE AGAIN TODAY. STEEPEST LAPSE RATES WILL BE BE
OUT OF AHEAD OF SHORTWAVE TO THE SOUTH OF THE AREA. MODELS NOT
GENERATING MUCH IN THE WAY OF SHEAR OR INSTABILITIES THIS
AFTERNOON...ALTHOUGH NAM SHOWING  SOME HIGHER CAPE VALUES ACROSS
SOUTHWEST WISCONSIN...WHERE THE STRONGEST STORMS ARE EXPECTED.
HOWEVER...THE SEVERE THREAT THERE LOOKS TO BE VERY MINIMAL.

UPPER TROUGH REMAINS IN PROXIMITY TO THE AREA THROUGH EARLY MONDAY
MORNING. THUS HAVE CONTINUED POPS TONIGHT AND DID EXTEND SOME LOW
POPS ACROSS THE FAR SOUTHWEST EARLY MONDAY MORNING...AS BOTH THE
GFS AND NAM SHOWING WEAK FORCING IN THIS AREA.

EXPECT A BREAK IN THE ACTIVITY THE REMAINDER OF MONDAY AND MONDAY
NIGHT BEFORE NEXT WAVE DROPS SOUTHWARD TOWARD THE AREA. WITH GFS
BEING THE PREFERRED MODEL CHOICE IN THIS TIME FRAME AS FORCING
BEGINS T SLIDE INTO THE AREA TUESDAY MORNING. THUS HAVE ADDED POPS
INTO THE NORTHERN ZONES FOR THE MORNING HOURS...THEN RAISED TO HIGH
CHANCE CATEGORY DURING THE AFTERNOON HOURS.

TEMPERATURES ONCE AGAIN TO BE CHALLENGING TODAY WITH CLOUDS AND
PRECIPITATION EXPECTED AROUND THE AREA. CURRENT DATABASE LOOKS
GOOD WITH HIGHS FOR TODAY AND EVEN TRIMMED A COUPLE AREAS OFF A FEW
DEGREES WHERE THE RAIN IS FALLING THIS MORNING.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

BOTH THE 00Z ECMWF AND GFS HAVE GOOD CONSENSUS WITH REGARDS TO MID
LEVEL TROUGH AND CLOSED CIRCULATION OVER THE GREAT LAKES REGION AT
THE BEGINNING OF THE PERIOD THEN PUSHING EAST OF THE AREA BY
THURSDAY. CURRENT GRIDDED DATABASE WITH POPS IN THROUGH WEDNESDAY
NIGHT LOOKS TO BE ON TRACK. NO CHANGES NECESSARY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Jun 25, 12:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT SUN JUN 25 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
135 PM CDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED FOR THIS AFTERNOON AND
TONIGHT...MAINLY SOUTH OF A BLACK RIVER FALLS WISCONSIN TO
ROCHESTER MINNESOTA LINE. THE INSTABILITY AND WIND PROFILES ARE WEAK
THOUGH...AND SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...SOME SMALL
HAIL WILL STILL BE POSSIBLE WITH THE STRONGER STORMS ACROSS
FAR SOUTHWEST WISCONSIN AND NORTHEAST IOWA.

IN ADDITION...A GOOD MOISTURE FEED INTO THE STORMS...WHICH ARE
ROTATING SLOWLY AROUND AN AREA OF LOW PRESSURE OVER SOUTHWEST
WISCONSIN...COULD LEAD TO APPRECIABLE RAINFALL IN SOME LOCATIONS.
AS RESULT...LOCALIZED FLOODING AND PONDING OF WATER ON AREA
ROADWAYS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TUESDAY
THROUGH WEDNESDAY. THIS WILL DRAG A WEAK FRONTAL BOUNDARY ACROSS THE
AREA RESULTING IN A CHANCE FOR THUNDERSTORMS. AT THIS TIME IT LOOKS
AS THOUGH THE THUNDERSTORMS WILL REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/RABERDING

The radar

The La Crosse radar (KARX), 11 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, La Crosse

When
June 25, 1:00 PM CST
Where
La Crosse County, La Crosse
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506163.